Graphs and Combinatorics

, Volume 27, Issue 3, pp 327–339 | Cite as

Colorful Strips

  • Greg Aloupis
  • Jean Cardinal
  • Sébastien Collette
  • Shinji Imahori
  • Matias Korman
  • Stefan Langerman
  • Oded Schwartz
  • Shakhar Smorodinsky
  • Perouz Taslakian
Proceedings Paper


We study the following geometric hypergraph coloring problem: given a planar point set and an integer k, we wish to color the points with k colors so that any axis-aligned strip containing sufficiently many points contains all colors. We show that if the strip contains at least 2k − 1 points, such a coloring can always be found. In dimension d, we show that the same holds provided the strip contains at least k(4 ln k + ln d) points. We also consider the dual problem of coloring a given set of axis-aligned strips so that any sufficiently covered point in the plane is covered by k colors. We show that in dimension d the required coverage is at most d(k − 1) + 1. This complements recent impossibility results on decomposition of strip coverings with arbitrary orientations. From the computational point of view, we show that deciding whether a three-dimensional point set can be 2-colored so that any strip containing at least three points contains both colors is NP-complete. This shows a big contrast with the planar case, for which this decision problem is easy.


Hypergraph coloring Covering decomposition Lovász local lemma Computational geometry 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon N.: A simple algorithm for edge-coloring bipartite multigraphs. Inf. Proc. Lett. 85(6), 301–302 (2003). doi: 10.1016/S0020-0190(02)00446-5 CrossRefzbMATHGoogle Scholar
  2. 2.
    Alon N., Spencer J.: The Probabilistic Method, 2nd edn. John Wiley, New York (2000)CrossRefzbMATHGoogle Scholar
  3. 3.
    Aloupis, G., Cardinal, J., Collette, S., Langerman, S., Orden, D., Ramos, P.: Decomposition of multiple coverings into more parts. In: Proceedings of the ACM-SIAM Symposium on Discrete Algorithms (SODA’09) (2009)Google Scholar
  4. 4.
    Aloupis G., Cardinal J., Collette S., Langerman S., Smorodinsky S.: Coloring geometric range spaces. Discret. Comput. Geom. 41(2), 348–362 (2009)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Alspach B.: The wonderful walecki construction. Bull. Inst. Combin. Appl. 52, 7–20 (2008)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Buchsbaum, A., Efrat, A., Jain, S., Venkatasubramanian, S., Yi, K.: Restricted strip covering and the sensor cover problem. In: ACM-SIAM Symposium on Discrete Algorithms (SODA’07) (2007)Google Scholar
  7. 7.
    Cole R., Ost K., Schirra S.: Edge-coloring bipartite multigraphs in O(Elog D) time. Combinatorica 21(1), 5–12 (2001)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    Even G., Lotker Z., Ron D., Smorodinsky S.: Conflict-free colorings of simple geometric regions with applications to frequency assignment in cellular networks. SIAM J. Comput. 33(1), 94–136 (2004)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Garey, M.R., Johnson, D.S.: Computers and Intractability : A Guide to the Theory of NP-Completeness. W. H. Freeman, San Francisco (1979)Google Scholar
  10. 10.
    Gibson, M., Varadarajan, K.R.: Decomposing coverings and the planar sensor cover problem. In: FOCS, pp. 159–168. IEEE Computer Society, Washington (2009)Google Scholar
  11. 11.
    Haxell P., Szabó T., Tardos G.: Bounded size components: partitions and transversals. J. Comb. Theory Ser. B 88(2), 281–297 (2003). doi: 10.1016/S0095-8956(03)00031-5 CrossRefzbMATHGoogle Scholar
  12. 12.
    Mani, P., Pach, J.: Decomposition problems for multiple coverings with unit balls, (manuscript) (1986)Google Scholar
  13. 13.
    Moser, R.A., Tardos, G.: A constructive proof of the general lovász local lemma. J. ACM 57(2) (2010)Google Scholar
  14. 14.
    Pach, J.: Decomposition of multiple packing and covering. In: 2. Kolloq. über Diskrete Geom., pp. 169–178. Inst. Math. Univ. Salzburg (1980)Google Scholar
  15. 15.
    Pach, J.: Decomposition of multiple packing and covering. In: 2. Kolloquium Uber Diskrete Geometrie, pp. 169–178. Inst. Math. Univ. Salzburg, Salzburg, 1980Google Scholar
  16. 16.
    Pach J.: Covering the plane with convex polygons. Discret. Comput. Geom. 1, 73–81 (1986)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Pach, J., Tardos, G., Tóth, G.: Indecomposable coverings. In: The China–Japan Joint Conference on Discrete Geometry, Combinatorics and Graph Theory (CJCDGCGT 2005). Lecture Notes in Computer Science, pp. 135–148 (2007)Google Scholar
  18. 18.
    Pach, J., Tóth, G.: Decomposition of multiple coverings into many parts. In: Proceedings of the ACM Symposium on Computational Geometry, pp. 133–137 (2007)Google Scholar
  19. 19.
    Schaefer, T.J.: The complexity of satisfiability problems. In: STOC, pp. 216–226. ACM (1978)Google Scholar
  20. 20.
    Smorodinsky S.: On the chromatic number of some geometric hypergraphs. SIAM J. Discret. Math. 21(3), 676–687 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Stanton, R.G., Cowan, D.D., James, L.O.: Some results on path numbers. In: Louisiana Conference on Combinatorics, Graph Theory and Computing (1970)Google Scholar
  22. 22.
    Tardos G., Tóth G.: Multiple coverings of the plane with triangles. Discret. Comput. Geom. 38(2), 443–450 (2007)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer 2011

Authors and Affiliations

  • Greg Aloupis
    • 1
  • Jean Cardinal
    • 1
  • Sébastien Collette
    • 1
  • Shinji Imahori
    • 2
  • Matias Korman
    • 1
  • Stefan Langerman
    • 1
  • Oded Schwartz
    • 3
  • Shakhar Smorodinsky
    • 4
  • Perouz Taslakian
    • 1
  1. 1.Université Libre de BruxellesBrusselsBelgium
  2. 2.Nagoya UniversityNagoyaJapan
  3. 3.The Weizmann Institute of ScienceRehovotIsrael
  4. 4.Ben-Gurion UniversityBe’er ShevaIsrael

Personalised recommendations